Georgia, 2004

Damaging Wind and Lightning Strikes in Georgia, June 16, 2004

June 16, 2004 · NWS FFC · 3 events in 3 counties and zones

2 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 16, 5:40 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 16, 5:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT WED JUN 16 2004

.SHORT TERM...
UPPER LEVEL LOW OVER EAST TEXAS WILL REMAIN CUT OFF AND SLOWLY PULL
NORTHEAST INTO THE LOWER MS AND TN VALLEYS TONIGHT AND TOMORROW AS
STRONG MID-UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS SOUTHEAST.  AS
THE LOW MOVES NORTHEAST...IT SHOULD BEGIN TO SHEAR OUT AND WEAKEN BY
FRIDAY.  HOWEVER...SOUTHERLY FLOW FROM THE GULF OF MEXICO WILL REMAIN
IN PLACE AS STRONG SURFACE RIDGE REMAINS CENTERED OFF SOUTHEAST
COAST. EXPECT MOIST BOUNDARY LAYER TO REMAIN IN PLACE THROUGH THE
PERIOD...BUT WARM AIR ALOFT ASSOCIATED WITH UPPER LEVEL RIDGING
WILL HELP INHIBIT CONVECTIVE DEVELOPMENT IN THE AREA.  DIURNAL
HEATING WILL ALLOW SOME CONVECTION TO DEVELOP AS MODERATE
INSTABLITY DEVELOPS EACH AFTERNOON DUE TO MOIST BOUNDARY LAYER.
HOWEVER...DO NOT EXPECT ANYTHING OVER CHANCE CATEGORY.  A WEAK LEE
SIDE TROUGH SHOULD FORM OVER CAROLINAS AND NORTHEAST GEORGIA...SO
GOOD WARM UP IS POSSIBLE BY FRIDAY.

.LONG TERM...
MID AND UPPER LEVEL RIDGE REMAINS IN PLACE OVER SOUTHEAST US THROUGH
THE WEEKEND...SO SAME PATTERN AS SHORT TERM EXPECTED.  THE
RIDGE WILL BEGIN TO FLATTEN OUT A BIT GOING INTO SUNDAY AS TROUGH
MOVES THROUGH GREAT LAKES.  AS FLOW TURNS MORE ZONAL...LEE SIDE
TROUGH WILL BREAK DOWN ON SATURDAY.  EXPECT SOME MODERATION IN
TEMPERATURES...BUT WILL REMAIN WARM.  BY MONDAY...UNCERTAINTY IN THE
MODELS ARISES. UKMET HAS SHARP TROUGH DEVELOP ACROSS THE REGION...
WITH FRONT MOVING INTO GEORGIA.  HOWEVER...GFS HAS MUCH WEAKER TROUGH
DEVELOP WITH A TROPICAL LOW BRINGING GULF MOISTURE AND HIGHER POPS
INTO THE REGION.  CANADIAN MODEL IS A BLEND OF BOTH SOLUTIONS.
DECIDED TO STICK WITH A PERSISTENCE FORECAST...UNTIL MODEL
UNCERTAINTY CAN BE RESOLVED.

&&

.AVIATION...
PATTERN LOOKING MORE TYPICAL OF JUNE WITH CONVECTION DRIVEN BY
DIURNAL HEAT CYCLE NOW THAT RIDGE HAS BUILT BACK OVER THE AREA.
WILL PROBABLY MENTION THREAT OF PRECIP WITH A VCTS TIL AROUND 03Z.
NO SIG CIGS TIL TEMPO BKN-OVC005-010 08Z-13Z WHICH SHOULD LIFT
TO SCT-BKN030 BY MID MORNING. SOME MVFR VSBYS IN FOG AROUND
SUNRISE...TOO.

AVIATION USERS. PLEASE TAKE A MOMENT AND GIVE US SOME FEEDBACK ON
THE AVIATION SECTION OF THIS PRODUCT. LET US KNOW IF YOU USE THE
AVIATION SECTION...AND HOW YOU USE IT. PASS ALONG ANY SUGGESTED
AREAS OF IMPROVEMENT AND ANY OTHER WAYS WE MAY BETTER SERVE YOU.
PLEASE FORWARD YOUR COMMENTS TO OUR WEB MASTER AT
SR-FFC.WEBMASTER@NOAA.GOV. THANK YOU

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     72 89 72 90 / 30 30 20 30
ATHENS      70 91 70 92 / 30 30 20 30
GAINESVILLE 70 88 70 89 / 30 30 20 30
ROME        72 92 72 92 / 30 30 20 30
COLUMBUS    74 92 74 93 / 30 40 20 30
MACON       74 94 74 94 / 30 40 20 30
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 08
Hazardous weather outlook, Jun 16, 10:55 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT WED JUN 16 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162132-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED...

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE CENTER OVER EASTERN TX CONTINUES TO
BRING GULF MOISTURE INTO THE REGION TODAY.  AN AREA OF HIGH PRESSURE
TO THE EAST OF GEORGIA WILL WEAKEN THIS AFTERNOON...ALLOWING FOR
CONVECTION TO BECOME MORE WIDESPREAD.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND MODERATE TO HEAVY RAIN.

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
NORTH AND CENTRAL GEORGIA THROUGH EARLY THIS EVENING...AS A DEEP
PLUME OF TROPICAL MOISTURE FROM THE GULF OF MEXICO COMBINES WITH
DAYTIME HEATING TO PRODUCE A MODERATELY UNSTABLE ENVIRONMENT.
PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES WILL ALLOW FOR HEAVY
DOWNPOURS TO DEVELOP IN AREAS OF CONVECTION.  CAPE VALUES WILL RANGE
FROM 1000 TO 1500 THIS AFTERNOON...BUT WARM AIR ALOFT...AND A LACK
OF ANY WELL DEFINED LIFTING MECHANISMS...WILL KEEP CONVECTIVE ACTIVITY
BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT EXPECTED...BUT SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 16, 6:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
709 PM EDT WED JUN 16 2004

GAZ011-012-019-162345-
709 PM EDT WED JUN 16 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FLOYD...
CHATTOOGA AND GORDON COUNTIES UNTIL 745 PM EDT...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOLLAND...MOVING NORTHEAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. THIS STORM IS EXPECTED TO END ACROSS THE
AREA BY 745 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 16, 6:30 PM EST
Where
Floyd County, Armuchee
Measured
25 kt (29 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.367, -85.167

The Floyd county 911 center reported that a couple of trees were blown down in two separate locations in northern Floyd county.

Lightning, Murray

When
June 16, 7:45 PM EST
Where
Murray County, Chatsworth
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray county 911 center reported that lightning struck and knocked down a power pole.

Lightning, Gilmer

When
June 16, 8:00 PM EST
Where
Gilmer County, Ellijay
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer county 911 center reported that lightning strikes caused damage to trees and power lines in the area. Three trees were either split apart or set on fire by lightning. The lightning also caused damage to power lines in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409414, 5409491, 5409490.